Hypertensive Retinopathy Associated With Use of the Ephedra-Free Weight-Loss Herbal Supplement Hydroxycut

Scott L. Willis, MD; Fouad J. Moawad, MD; Joshua D. Hartzel; Melissa Iglesias, DO; William L. Jackson, MD

Disclosures

September 28, 2006

Case Report

A 42-year-old, previously healthy man with no significant past medical history and no prior history of hypertension presented to the ophthalmology clinic with complaints of headache associated with blurry vision in his left eye for 2 days. For 3 weeks prior to presentation, he had been taking 8 tablets of Hydroxycut daily, the recommended dose for performance enhancement. He denied the use of other medications, stimulants, illicit drugs, and other herbal or dietary supplements. On presentation, his blood pressure was found to be 238/115 mm Hg, which prompted an immediate referral to the emergency department and transfer shortly thereafter to the medical intensive care unit (ICU) for definitive management. His initial work-up included a head computed tomographic (CT) scan, which was negative, and an electrocardiogram that showed normal sinus rhythm with no evidence of left ventricular hypertrophy. A complete blood count, serum chemistries, urinalysis, and cardiac enzymes were within normal limits, and a urine toxicology screen was negative.

A dilated retinal exam was performed with results shown in the Figure. The exam was significant for flare hemorrhages, deep retinal hemorrhages, and arteriovenous nicking, which were consistent with a grade 3 hypertensive retinopathy.

Grade 3 hypertensive changes of the left retina with AV nicking (AVN) involving the inferior temporal retinal vasculature. Also noted are deep retinal hemorrhages (RH) and flare hemorrhages (FH).

In the ICU, his blood pressure was controlled with intravenous metoprolol and hydralazine. His headache resolved and his vision improved with control of his blood pressure. Upon follow-up 1 week later, the patient reported complete resolution of symptoms and normalization of his vision. He discontinued use of Hydroxycut, and his blood pressure was managed temporarily with hydrochlorothiazide daily — which was discontinued 4 weeks later. Upon follow-up 4 weeks thereafter, he remained normotensive and asymptomatic.

The differential diagnosis for this presentation of hypertensive retinopathy was broad initially, including essential hypertension, hyperaldosteronism, pheochromocytoma, and renovascular disease. However, given his dramatic response to medical therapy and the need for only 1 antihypertensive agent, along with the temporal relation between his onset of symptoms and initiation of Hydroxycut, further evaluation of these other causes was deferred.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....